[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 23.23.50.247. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
The Pediatric Forum
September 2001

Neonatal Hypermagnesemia: More Causes and More Symptoms

Author Affiliations

Not Available

Arch Pediatr Adolesc Med. 2001;155(9):1074. doi:10.1001/archpedi.155.9.1072

I read with interest the report of hypermagnesemia in a 4-week-old infant caused by magnesium hydroxide administration.1 Other causes of neonatal hypermagnesemia mentioned by the authors include administration of intravenous magnesium sulfate to the mother for eclampsia and magnesium-containing laxatives or antacids to the infant. I would like to add previously undescribed manifestations and causes of neonatal hypermagnesemia reported in a premature neonate who developed delayed intestinal transit and arrhythmias following the erroneous administration of intramuscular magnesium sulfate for hypomagnesemia prior to transfer to our institution.2 Increased gastric residue with mild abdominal distension and delayed passage of meconium for several days were the main features with few episodes of premature ventricular contraction, which resolved spontaneously within a few days. The serum magnesium level was 3.3 mg/dL (1.4 mmol/L). The mother did not have a history of magnesium sulfate therapy before delivery. Investigations revealed that although the infant was prescribed a dose of 0.8 mEq/L of magnesium (equivalent to 0.4 mmol of magnesium per liter or 0.2 mL of 50% magnesium sulfate) intramuscularly prior to the transfer, the injected dose was 0.8 mL (instead of 0.8 mEq/L) of 50% magnesium sulfate, or 4 times the prescribed dose. Serum magnesium levels progressively declined during a 10-day period and regular intestinal transit was established by the end of the second week.

First Page Preview View Large
First page PDF preview
First page PDF preview
×